Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 196, NWS Albuquerque, NM

August 26, 2005Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 26, 2005, 11:23 PM MDT for Quay County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2005, 11:23 PM MDT (05:23 UTC)
Expired
Aug 27, 2005, 12:30 AM MDT
In force
67 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

The radar

The Cannon AFB radar (KFDX), 114 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1866 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2040 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 270524
SVRABQ
NMC037-270630-
/O.NEW.KABQ.SV.W.0196.050827T0523Z-050827T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1123 PM MDT FRI AUG 26 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 1230 AM MDT

* AT 1124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTHWEST OF NARA VISA...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN QUAY COUNTY...
  NARA VISA...

LAT...LON 3574 10336 3541 10335 3543 10303 3574 10303

$$

44
2 follow-up statements
000 
WWUS55 KABQ 270550
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1148 PM MDT FRI AUG 26 2005

NMC037-270630-
/O.CON.KABQ.SV.W.0196.000000T0000Z-050827T0630Z/
QUAY-
1148 PM MDT FRI AUG 26 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
QUAY COUNTY UNTIL 1230 AM MDT...

AT 1148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS AROUND 60 MPH.  THIS STORM WAS LOCATED 
OVER NARA VISA...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN QUAY COUNTY...
  NARA VISA

LAT...LON 3574 10336 3541 10335 3543 10303 3574 10303

$$

44
000 
WWUS55 KABQ 270630
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1230 AM MDT SAT AUG 27 2005

NMC037-270640-
/O.EXP.KABQ.SV.W.0196.000000T0000Z-050827T0630Z/
QUAY-
1230 AM MDT SAT AUG 27 2005

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR NORTHEASTERN QUAY
COUNTY AT 1230 AM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3574 10336 3541 10335 3543 10303 3574 10303

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:49 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 26, 8:49 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
849 PM MDT FRI AUG 26 2005

.UPDATE...INCREASED POPS TO SCATTERED ACROSS THE NORTHEAST AND EAST
CENTRAL PLAINS FOR TONIGHT...BECAUSE LATEST RADAR TRENDS DEPICT A
LINE OF THUNDERSTORMS ON THE COLD FRONT AND HEADED SOUTHEASTWARD
INTO THAT AREA. ALSO INCREASED SKYCOVER TO PARTLY CLOUDY NEAR THE
SOUTH CENTRAL MOUNTAINS AND ADJACENT HIGH PLAINS TO MATCH THE
ISOLATED POPS IN THAT AREA.

&&

.PREV DISCUSSION...157 PM MDT FRI AUG 26 2005...NOT MUCH ACTIVITY
ACROSS THE AREA TODAY. A WEAK TROUGH ACROSS THE SOUTHEAST DID HELP
TO IGNITE A FEW THUNDERSTORMS IN THE SACRAMENTO MOUNTAINS IN THE
SOUTH/SOUTHEAST. THIS AREA HAD THE BEST LOW LEVEL MOISTURE IN PLACE
AS WELL. ELSEWHERE...THE DRY NORTHWEST FLOW ALOFT HELPED TO SHUT
DOWN ANY SIGNIFICANT WEATHER WEST OF THE CENTRAL MOUNTAINS...ONLY
FLAT CUMULUS NOTED ON THE VISIBLE SATELLITE.

EXPECT AN INCREASE IN ACTIVITY ACROSS THE EASTERN PLAINS OVER THE
WEEKEND. A SURFACE FRONT IS EXPECTED TO DROP DOWN THROUGH THE
NORTHEAST TONIGHT THROUGH SATURDAY. IN FACT...IT MAY BE POKING INTO
THE FAR NORTHEAST PLAINS ALREADY AS RATON AND CLAYTON/S WINDS HAVE
SWITCHED TO THE EAST/NORTHEAST. THE NAM AND THE GFS HAVE SLIGHTLY
DIFFERENT SOLUTIONS ON THE PROGRESSION AND STRENGTH OF THE FRONT. THE
NAM IS FASTER AND THE GFS IS WETTER WITH HIGHER QPF IN THE TEXAS
PANHANDLE. ENDED UP GOING WITH THE NAM PROGRESSION AND BLENDED THE
POPS BETWEEN THE MODELS. THE UPSLOPE FLOW IN THE EAST IN CONJUNCTION
WITH PASSING SHORTWAVES WILL CAUSE SCATTERED SHOWERS AND
THUNDERSTORMS FROM THE CENTRAL MOUNTAINS ON EAST DURING THE DAY ON
SATURDAY. TEMPERATURES WILL ALSO BE 5-8 DEGREES COOLER ACROSS THE
EAST. A FEW ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE IN THE
PLAINS WITH THE GOOD SHEER/VEERING PROFILE AND LIFTED INDEX VALUES
AROUND -5. ACTIVE WEATHER WILL CONTINUE AGAIN ON SUNDAY AS THE LOW
LEVEL EASTERLY UPSLOPE FLOW CONTINUES WITH PLENTY OF MOISTURE IN
PLACE.

DURING EARLY NEXT WEEK...THE UPPER LEVEL RIDGE OVER SOUTHERN
CALIFORNIA AND THE BAJA WILL BUILD BACK EAST WITH THE TILT AXIS RIGHT
OVER NEW MEXICO. EXPECT A DRY FORECAST WITH ONLY A FEW ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN. LOOKS LIKE
ANOTHER BACKDOOR COLD FRONT WILL DROP DOWN INTO THE NORTHEAST
WEDNESDAY NIGHT INTO THURSDAY FOR MORE UNSETTLED WEATHER ACROSS THAT
AREA.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Aug 26, 6:00 AM MDT, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI AUG 26 2005

NMZ001>021-026-271200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF A DISTURBANCE IN THE NORTHWEST FLOW ALOFT AND A
DEVELOPING LOW LEVEL UPSLOPE FLOW WILL CREATE AN ENVIRONMENT
FAVORABLE FOR A FEW SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND
NORTHEAST NEW MEXICO SATURDAY AFTERNOON AND NIGHT...AND AGAIN ON
SUNDAY. OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST  FORECASTS...
WARNINGS... WATCHES AND ADVISORIES FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KJ

In the hours before

Special weather statement, Aug 26, 9:25 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
925 PM MDT FRI AUG 26 2005

NMZ006-270430-
HARDING COUNTY-

...STRONG THUNDERSTORM MOVING THROUGH WESTERN HARDING COUNTY...

AT 924 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES SOUTHWEST OF SOLANO.
THE STRONG THUNDERSTORM WAS MOVING SOUTHEAST AT 15 TO 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHICOSA LAKE STATE PARK
AND ROY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

44
Special weather statement, Aug 26, 9:47 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
947 PM MDT FRI AUG 26 2005

NMZ006-007-270445-
FAR NORTHEAST PLAINS-HARDING COUNTY-

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH CENTRAL HARDING AND
SOUTHERN UNION COUNTIES...

AT 942 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS AROUND 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER THROUGH CENTRAL HARDING
AND SOUTHERN UNION COUNTIES.

ONE STRONG STORM WAS LOCATED 15 MILES NORTH OF BUEYEROS. MOVEMENT
WAS SOUTHEAST AT 20 MPH.

ANOTHER STRONG THUNDERSTORM WAS LOCATED OVER ROY. MOVEMENT WAS EAST
SOUTHEAST AT 10 TO 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHICOSA LAKE STATE
PARK...HAYDEN...MOUNT DORA...ROSEBUD...ROY AND SEDAN.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

44
Special weather statement, Aug 26, 10:41 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1041 PM MDT FRI AUG 26 2005

NMZ006-270515-
HARDING COUNTY-

...STRONG THUNDERSTORM MOVING SOUTHEAST ACROSS HARDING COUNTY...

AT 1033 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES EAST OF CHICOSA LAKE
STATE PARK. MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL HARDING
COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40
Special weather statement, Aug 26, 10:43 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1043 PM MDT FRI AUG 26 2005

NMZ006-007-270515-
FAR NORTHEAST PLAINS-HARDING COUNTY-

...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST ACROSS HARDING
COUNTY INTO SOUTHERN UNION COUNTY...

AT 1033 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ACROSS EASTERN HARDING
COUNTY INTO SOUTHERN UNION COUNTY.

STRONG THUNDERSTORMS WERE MOVING TOWARD ROSEBUD...AMISTAD AND SEDAN.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

40
Special weather statement, Aug 26, 11:15 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1115 PM MDT FRI AUG 26 2005

NMZ006-007-013-270545-
FAR NORTHEAST PLAINS-HARDING COUNTY-QUAY COUNTY-

...LINE OF STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST NEW MEXICO...

AT 1109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 55
MPH AND HAIL UP TO ONE HALF INCH ACROSS EASTERN HARDING...SOUTHERN
UNION AND NORTHERN QUAY COUNTIES. MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NARA VISA AND AMISTAD.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:31 PM MDTSevere Thunderstorm WarningABQColfax44 min
Aug 27, 3:46 PM MDTSevere Thunderstorm WarningABQMora59 min
Aug 27, 4:48 PM MDTSevere Thunderstorm WarningABQMora57 min
Aug 27, 5:11 PM MDTSevere Thunderstorm WarningABQLincoln52 min
Aug 27, 5:18 PM MDTSevere Thunderstorm WarningABQSan Miguel57 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.